Letters in Mathematical Physics

, Volume 109, Issue 7, pp 1611–1623 | Cite as

Nodal deficiency, spectral flow, and the Dirichlet-to-Neumann map

  • Gregory Berkolaiko
  • Graham CoxEmail author
  • Jeremy L. Marzuola


It has been recently shown that the nodal deficiency of an eigenfunction is encoded in the spectrum of the Dirichlet-to-Neumann operators for the eigenfunction’s positive and negative nodal domains. While originally derived using symplectic methods, this result can also be understood through the spectral flow for a family of boundary conditions imposed on the nodal set, or, equivalently, a family of operators with delta function potentials supported on the nodal set. In this paper, we explicitly describe this flow for a Schrödinger operator with separable potential on a rectangular domain and determine a mechanism by which lower-energy eigenfunctions do or do not contribute to the nodal deficiency.


Nodal domains Nodal sets Dirichlet-to-Neumann map Spectral indices 

Mathematics Subject Classification

58J50 35B05 35P05 35J10 



The authors would like to thank Ram Band for interesting discussions and helpful suggestions regarding the manuscript. G.B. acknowledges partial support from the NSF under Grant DMS-1410657. G.C. acknowledges the support of NSERC Grant RGPIN-2017-04259. J.L.M. was supported in part by NSF Applied Math Grant DMS-1312874 and NSF CAREER Grant DMS-1352353.


  1. 1.
    Arendt, W., ter Elst, A.F.M.: The Dirichlet-to-Neumann operator on rough domains. J. Differ. Equ. 251(8), 2100–2124 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Arendt, W., Mazzeo, R.: Friedlander’s eigenvalue inequalities and the Dirichlet-to-Neumann semigroup. Commun. Pure Appl. Anal. 11(6), 2201–2212 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Band, R., Bersudsky, M., Fajman, D.: Courant-sharp eigenvalues of Neumann 2-rep-tiles. Lett. Math. Phys. 107(5), 821–859 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Berkolaiko, G.: An elementary introduction to quantum graphs. Geom. Comput. Spectr. Theory 700, 41 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Berkolaiko, G., Kuchment, P., Smilansky, U.: Critical partitions and nodal deficiency of billiard eigenfunctions. Geom. Funct. Anal. 22(6), 1517–1540 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cheng, S.Y.: Eigenfunctions and nodal sets. Comment. Math. Helv. 51(1), 43–55 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Courant, R., Hilbert, D.: Methods of Mathematical Physics, vol. 1. Interscience Publishers Inc, New York (1953)zbMATHGoogle Scholar
  8. 8.
    Cox, G., Jones, C.K.R.T., Marzuola, J.L.: A Morse index theorem for elliptic operators on bounded domains. Commun. Partial Differ. Equ. 40(8), 1467–1497 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cox, G., Jones, C.K.R.T., Marzuola, J.L.: Manifold decompositions and indices of Schrödinger operators. Indiana Univ. Math. J. 66, 1573–1602 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Deng, J., Jones, C.: Multi-dimensional Morse index theorems and a symplectic view of elliptic boundary value problems. Trans. Am. Math. Soc. 363(3), 1487–1508 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Friedlander, L.: Some inequalities between Dirichlet and Neumann eigenvalues. Arch. Ration. Mech. Anal. 116(2), 153–160 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Girouard, A., Polterovich, I.: Spectral geometry of the Steklov problem. J. Spectr. Theory 7(2), 321–359 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kato, T.: Perturbation Theory for Linear Operators. Grundlehren der Mathematischen Wissenschaften, Band 132, 2nd edn. Springer, Berlin (1976)Google Scholar
  14. 14.
    Mazzeo, R.: Remarks on a paper of Friedlander concerning inequalities between Neumann and Dirichlet eigenvalues. Int. Math. Res. Not. 4, 41–48 (1991)CrossRefzbMATHGoogle Scholar
  15. 15.
    Pleijel, Å.: Remarks on Courant’s nodal line theorem. Commun. Pure Appl. Math. 9, 543–550 (1956)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Department of MathematicsTexas A&M UniversityCollege StationUSA
  2. 2.Department of Mathematics and StatisticsMemorial University of NewfoundlandSt. John’sCanada
  3. 3.Department of MathematicsUniversity of North Carolina at Chapel HillChapel HillUSA

Personalised recommendations